Skip to main content

Dirac operators with \(W^{1,\infty }\)-potential on collapsing sequences losing one dimension in the limit


We study the behavior of the spectrum of the Dirac operator together with a symmetric \(W^{1, \infty }\)-potential on a collapsing sequence of spin manifolds with bounded sectional curvature and diameter losing one dimension in the limit. If there is an induced spin or \(\text {pin}^-\) structure on the limit space N, then there are eigenvalues that converge to the spectrum of a first order differential operator D on N together with a symmetric \(W^{1,\infty }\)-potential. In the case of an orientable limit space N, D is the spin Dirac operator \(D^N\) on N if the dimension of the limit space is even and if the dimension of the limit space is odd, then \(D = D^N \oplus -D^N\).


  1. Ammann, B.: The Dirac operator on collapsing \(S^1\)-bundles, Séminaire de Théorie Spectrale et Géométrie, vol. 16, Année 1997–1998, Sémin. Théor. Spectr. Géom., vol. 16, Univ. Grenoble I, Saint-Martin-d’Hères, pp. 33–42 (1998)

  2. Ammann, B.: Spin-Strukturen und das Spektrum des Dirac-Operators, Ph.D. thesis, Albert-Ludwigs-Universität Freiburg im Breisgau (1998)

  3. Besse, A.L.: Einstein Manifolds, Classics in Mathematics. Springer, Berlin (2008). Reprint of the 1987 edition

  4. Bourguignon, J.-P., Gauduchon, P.: Spineurs, opérateurs de Dirac et variations de métriques. Commun. Math. Phys. 144(3), 581–599 (1992)

    Article  Google Scholar 

  5. Boyer, C.P., Galicki, K.: Sasakian Geometry, Oxford Mathematical Monographs. Oxford University Press, Oxford (2008)

    MATH  Google Scholar 

  6. Cheeger, J., Fukaya, K., Gromov, M.: Nilpotent structures and invariant metrics on collapsed manifolds. J. Am. Math. Soc. 5(2), 327–372 (1992)

    MathSciNet  Article  Google Scholar 

  7. Dong, C., Liu, K., Ma, X.: On orbifold elliptic genus. In: Orbifolds in Mathematics and Physics (Madison, WI, 2001), Contemp. Math., vol. 310, Am. Math. Soc. Providence, RI, pp. 87–105 (2002)

  8. Fukaya, K.: Collapsing of Riemannian manifolds and eigenvalues of Laplace operator. Invent. Math. 87(3), 517–547 (1987)

    MathSciNet  Article  Google Scholar 

  9. Fukaya, K.: Collapsing Riemannian manifolds to ones of lower dimensions. J. Differ. Geom. 25(1), 139–156 (1987)

    MathSciNet  Article  Google Scholar 

  10. Fukaya, K.: A boundary of the set of the Riemannian manifolds with bounded curvatures and diameters. J. Differ. Geom. 28(1), 1–21 (1988)

    MathSciNet  Article  Google Scholar 

  11. Fukaya, K.: Hausdorff convergence of Riemannian manifolds and its applications. In: Recent Topics in Differential and Analytic Geometry, Adv. Stud. Pure Math., vol. 18, Academic Press, Boston, MA, pp. 143–238 (1990)

  12. Gilkey, P.B.: The Geometry of Spherical Space Form Groups, Series in Pure Mathematics. In: Bahri, A., Bendersky, M. (eds), vol. 7, World Scientific Publishing Co., Inc, Teaneck, NJ, With an appendix (1989)

  13. Herzlich, M., Moroianu, A.: Generalized Killing spinors and conformal eigenvalue estimates for \({\rm Spin}^c\) manifolds. Ann. Glob. Anal. Geom. 17(4), 341–370 (1999)

    Article  Google Scholar 

  14. Kato, T.: Perturbation Theory for Linear Operators, 2nd edn. Springer, Berlin (1976). Grundlehren der Mathematischen Wissenschaften, Band 132

    MATH  Google Scholar 

  15. Kirby, R.C., Taylor, L.R.: \({\rm Pin}\) structures on low-dimensional manifolds. In: Geometry of Low-Dimensional Manifolds, 2 (Durham, 1989), London Math. Soc. Lecture Note Ser., vol. 151, Cambridge Univ. Press, Cambridge, pp. 177–242 (1990)

  16. Lott, J.: Collapsing and Dirac-type operators. In: Proceedings of the Euroconference on Partial Differential Equations and their Applications to Geometry and Physics (Castelvecchio Pascoli, 2000), vol. , pp. 175–196 (2002)

  17. Lott, J.: Collapsing and the differential form Laplacian: the case of a singular limit space (2002). Accessed 21 Feb 2002

  18. Lott, J.: Collapsing and the differential form Laplacian: the case of a smooth limit space. Duke Math. J. 114(2), 267–306 (2002)

    MathSciNet  Article  Google Scholar 

  19. Moroianu, A.: Opérateur de dirac et submersions riemanniennes, Ph.D. thesis, École-Polytechnique (1996)

  20. Nowaczyk, N.: Continuity of Dirac spectra. Ann. Global Anal. Geom. 44(4), 541–563 (2013)

    MathSciNet  Article  Google Scholar 

  21. Naber, A., Tian, G.: Geometric structures of collapsing Riemannian manifolds I, Surveys in geometric analysis and relativity. Adv. Lect. Math. (ALM), vol. 20, Int. Press, Somerville, MA, pp. 439–466 (2011)

  22. Rong, X.: Collapsed manifolds with bounded sectional curvature and applications. In: Surveys in Differential Geometry. vol. XI, Surv. Differ. Geom., vol. 11, Int. Press, Somerville, MA, pp. 1–23 (2007)

  23. Roos, S.: A characterization of codimension 1 collapse under bounded curvature and diameter (2017). ArXiv e-prints

  24. Thurston, W.: Geometry and topology of three-manifolds (1980). Accessed Mar 2002

Download references


Open access funding provided by Max Planck Society.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Saskia Roos.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Roos, S. Dirac operators with \(W^{1,\infty }\)-potential on collapsing sequences losing one dimension in the limit. manuscripta math. 157, 387–410 (2018).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification

  • 53C27
  • 58J50
  • 58J60
  • 31C12
  • 53C20